Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

 
 

 

Is our mathematics natural? The case of equilibrium statistical mechanics


Author: David Ruelle
Journal: Bull. Amer. Math. Soc. 19 (1988), 259-268
MSC (1985): Primary 00A25; Secondary 82A05
DOI: https://doi.org/10.1090/S0273-0979-1988-15634-0
MathSciNet review: 940484
Full-text PDF

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • 1. P. Cartier, La pratique—et les pratiques—des mathématiques, Encyclopédie Philosophique Universelle, Presses Univ. de France, Paris, 1988 (to appear).
  • 2. Eugene P. Wigner, The unreasonable effectiveness of mathematics in the natural sciences [Comm. Pure Appl. Math. 13 (1960), 1–14; Zbl 102, 7], Mathematical analysis of physical systems, Van Nostrand Reinhold, New York, 1985, pp. 1–14. MR 824292
  • 3. D. Ruelle, Statistical mechanics. Rigorous results, Benjamin, New York, 1969. MR 289084
  • 4. R. Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Math., vol. 470, Springer-Verlag, Berlin, 1975. MR 442989
  • 5. David Ruelle, Thermodynamic formalism, Encyclopedia of Mathematics and its Applications, vol. 5, Addison-Wesley Publishing Co., Reading, Mass., 1978. The mathematical structures of classical equilibrium statistical mechanics; With a foreword by Giovanni Gallavotti and Gian-Carlo Rota. MR 511655
  • 6. Robert B. Israel, Convexity in the theory of lattice gases, Princeton University Press, Princeton, N.J., 1979. Princeton Series in Physics; With an introduction by Arthur S. Wightman. MR 517873
  • 7. Ya. G. Sinaĭ, Theory of phase transitions: rigorous results, International Series in Natural Philosophy, vol. 108, Pergamon Press, Oxford-Elmsford, N.Y., 1982. Translated from the Russian by J. Fritz, A. Krámli, P. Major and D. Szász. MR 691854
  • 8. D. Ruelle, Correlation functionals, J. Math. Phys. 6 (1965), 201-220. MR 201174
  • 9. O. E. Lanford, Entropy and equilibrium states in classical statistical mechanics, Statistical Mechanics and Mathematical Problems, Lecture Notes in Physics, vol. 20, Springer-Verlag, Berlin, 1973, pp. 1-113.
  • 10. T. D. Lee and C. N. Yang, Statistical theory of equations of state and phase transitions. II, Lattice gas and Ising model, Phys. Rev. 87 (1952), 410-419. MR 53029
  • 11. la. G. Sinai, Markov partitions and C-diffeomorphisms, Funktsional Anal. i Prilozhen 2 No. 1 (1968), 64-89; English transl., Functional Anal. Appl. 2 (1968), 61-82. MR 233038
  • 12. la. G. Sinai, Construction of Markov partitions, Funktsional Anal. i Prilozhen 2 No. 3 (1968), 70-80; English transl., Functional Anal. Appl. 2 (1968), 245-253. MR 250352
  • 13. la. G. Sinai, Gibbs measures in ergodic theory, Uspekhi Mat. Nauk 27 No. 4 (1972), 21-64; English transl., Russian Math. Surveys 27 No. 4 (1972), 21-69. MR 399421
  • 14. R. Bowen, Markov partitions for Axiom A diffeomorphisms, Amer. J. Math. 92 (1970), 725-747. MR 277003
  • 15. R. Bowen, Symbolic dynamics for hyperbolic flows, Amer. J. Math. 95 (1973), 429-459. MR 339281
  • 16. William Parry and Mark Pollicott, An analogue of the prime number theorem for closed orbits of Axiom A flows, Ann. of Math. (2) 118 (1983), no. 3, 573–591. MR 727704, https://doi.org/10.2307/2006982
  • 17. Huzihiro Araki, Some contact points of mathematics and physics, Acta Appl. Math. 1 (1983), no. 1, 5–15. MR 702044, https://doi.org/10.1007/BF02433839
  • 18. R. Haag, N. M. Hugenholtz and M. Winnink, On the equilibrium states in quantum statistical mechanics, Comm. Math. Phys. 5 (1967), 215-236. MR 219283
  • 19. A. Connes, H. Narnhofer, and W. Thirring, Dynamical entropy of 𝐶* algebras and von Neumann algebras, Comm. Math. Phys. 112 (1987), no. 4, 691–719. MR 910587
  • 20. A. Connes, The dynamical entropy of quantum systems, preprint.
  • 21. James Glimm and Arthur Jaffe, Quantum physics, Springer-Verlag, New York-Berlin, 1981. A functional integral point of view. MR 628000
  • 22. T. Asano, Lee-Yang theorem and the Griffiths inequality for the anisotropic Heisenberg ferromagnet, Phys. Rev. Letters 24 (1970), 1409-1411. MR 261884
  • 23. T. Asano, Theorems on the partition functions of the Heisenberg ferromagnets, J. Phys. Soc. Japan 29 (1970), 350-359. MR 280127
  • 24. M. Suzuki and M. E. Fisher, Zeros of the partition function for the Heisenberg, ferroelectric, and general Ising models, J. Math. Phys. 12 (1971), 235-246. MR 275824
  • 25. D. Ruelle, Extension of the Lee-Yang circle theorem, Phys. Rev. Letters 26 (1971), 303-304. MR 292441

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1985): 00A25, 82A05

Retrieve articles in all journals with MSC (1985): 00A25, 82A05


Additional Information

DOI: https://doi.org/10.1090/S0273-0979-1988-15634-0

American Mathematical Society